Hypoglycemia is the greatest fear of patients treated with insulin. Hypoglycemia in patients with type 1 diabetes is a major source of disruption to their lives. It also occurs in patients treated with sulfonylureas, although to a lesser extent. Over 30% of insulin-treated diabetic patients experience hypoglycemic coma at least once in their lives, and approximately 3% experience frequent and severe episodes. In the Diabetes Control and Complications Trial, the incidence of severe hypoglycemia was much greater and was approximately three times higher in the intensively treated group. Severe hypoglycemia occurred more often during sleep. The main causes are excessive doses of insulin or sulfonylureas, inadequate or delayed ingestion of food and sudden or prolonged exercise, although such factors caused only a minority of episodes of severe hypoglycemia in the trial.
Death from hypoglycemia is rare and often is associated with the excessive use of alcohol or with deliberate insulin overdose. Unexpected deaths, thought to be attributable to hypoglycemia, are reported in young people with type 1 diabetes who are usually found dead in bed. Such deaths may be caused by hypoglycemia-induced cardiac dysrhythmia, although this remains unproven.
Acute hypoglycemia produces autonomic symptoms (such as sweating, tremor, palpitations and hunger) or neuroglycopenic symptoms (impaired cognitive function, such as difficulty in concentrating and incoordination). If neuroglycopenic symptoms occur without prior warning of autonomic symptoms, unconsciousness may develop.
Mild hypoglycemia responds quickly to glucose ingestion, but semiconscious or unconscious patients require intravenous dextrose (30 ml of a 20% solution) followed by oral glucose on recovery of consciousness. Intramuscular glucagon (1 mg), which stimulates hepatic glycogenolysis, is also a useful measure and can be given by a friend or relative.
In semiconscious patients, a 40% glucose gel (Glucogel®, formerly Hypostop, BBI Healthcare) can be smeared inside the cheeks and massaged to produce mucosal absorption of glucose. Failure to recover consciousness after intravenous glucose may be associated with cerebral edema and has a poor prognosis. Patients may respond to intravenous steroids or to mannitol.
Patients experiencing recurrent hypoglycemia need to liaise with their medical or specialist nursing advisors to determine the cause and to establish appropriate measures of prevention. When patients experience hypoglycemic unawareness, a strategy of loosening blood glucose control with strict avoidance of low blood glucose levels (<4mmol/l; 70mg/dl) is advised and has been shown to be associated with a resumption of awareness of hypoglycemia.
Recurrent hypoglycemia and hypoglycemic unawareness pose particular problems for drivers and for those engaged in certain high-risk occupations, e.g. operating heavy machinery. Patients should be advised strictly to avoid such activities until these problems can be eliminated with the help of the diabetic team.
Was this article helpful?